Alert archive / California / High Wind Warnings in 2020

High Wind Warning 9, NWS Los Angeles, CA

May 6, 2020

NWS Los Angeles, CA issued this high wind warning at May 6, 2020, 12:45 AM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2020, 12:45 AM PDT (07:45 UTC)
Expired
May 6, 2020, 9:00 AM PDT
In force
8 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

914 
WWUS76 KLOX 060745
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
1245 AM PDT Wed May 6 2020

CAZ039-061600-
/O.UPG.KLOX.WI.Y.0037.000000T0000Z-200506T1600Z/
/O.NEW.KLOX.HW.W.0009.200506T0745Z-200506T1600Z/
/O.CON.KLOX.HT.Y.0002.200506T1700Z-200508T0400Z/
Santa Barbara County South Coast-
Including the cities of Santa Barbara, Montecito, and Carpinteria
1245 AM PDT Wed May 6 2020

...HIGH WIND WARNING IN EFFECT UNTIL 9 AM PDT THIS MORNING...
...HEAT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
9 PM PDT THURSDAY...

* WHAT...For the High Wind Warning, north winds 25 to 40 mph with
  gusts up to 60 mph. For the Heat Advisory, temperatures up to 
  89 expected.

* WHERE...Santa Barbara County South Coast.

* WHEN...For the High Wind Warning, until 9 AM PDT this morning. 
  For the Heat Advisory, from 10 AM this morning to 9 PM PDT 
  Thursday.

* IMPACTS...Damaging winds will blow down large objects such as 
  trees and power lines. Power outages are expected. Travel will 
  be difficult, especially for high profile vehicles. Hot 
  temperatures may cause heat illnesses to occur.

* ADDITIONAL DETAILS...Gusty winds will blow around unsecured
  objects and make driving difficult, especially for high profile
  vehicles. This includes Highways 101, 154 and 192...as well as
  the Gaviota and San Marcos Passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

CAZ052-061600-
/O.UPG.KLOX.WI.Y.0037.000000T0000Z-200506T1600Z/
/O.NEW.KLOX.HW.W.0009.200506T0745Z-200506T1600Z/
Santa Barbara County Mountains-
Including the cities of San Marcos Pass, 
San Rafael Wilderness Area, and Dick Smith Wilderness Area
1245 AM PDT Wed May 6 2020

...HIGH WIND WARNING IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Northeast winds 30 to 45 mph with gusts up to 65 mph.

* WHERE...Santa Barbara County Mountains.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Damaging winds will blow down large objects such as 
  trees and power lines. Power outages are expected. Travel will 
  be difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Gusty winds will blow around unsecured
  objects and make driving difficult, especially for high profile
  vehicles. This includes Highways 101, 154 and 192...as well as
  the Gaviota and San Marcos Passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

CAZ034>036-040-041-044>046-088-547-548-061600-
/O.CON.KLOX.HT.Y.0002.200506T1700Z-200508T0400Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-Santa Ynez Valley-
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Santa Monica Mountains Recreational Area-Santa Clarita Valley-
Los Angeles County San Fernando Valley-
Los Angeles County San Gabriel Valley-
Including the cities of San Luis Obispo, Pismo Beach, Morro Bay, 
Cambria, San Simeon, Santa Maria, Lompoc, Vandenberg, Solvang, 
Santa Ynez, Ventura, Oxnard, Camarillo, Malibu, Santa Monica, 
Beverly Hills, Hollywood, Long Beach, Santa Paula, Fillmore, 
Ojai, Piru, Thousand Oaks, Simi Valley, Moorpark, Newbury Park, 
Santa Clarita, Newhall, Valencia, Woodland Hills, Northridge, 
Burbank, Universal City, Pasadena, San Gabriel, and Pomona
1245 AM PDT Wed May 6 2020

...HEAT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
9 PM PDT THURSDAY...

* WHAT...Temperatures 85-90 expected near the coast and 90- 100 
  inland, warmest in the Los Angeles and Ventura County valleys.

* WHERE...Coast and valleys of southwest California, including 
  the Santa Monica Mountains.

* WHEN...From 10 AM this morning to 9 PM PDT Thursday.

* IMPACTS...Hot temperatures may cause heat illnesses to occur.

* ADDITIONAL DETAILS...Hot temperatures could linger well into 
  the evening and some areas may not drop below 70 degrees 
  overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

CAZ053-054-061600-
/O.CON.KLOX.WI.Y.0037.000000T0000Z-200506T1600Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
1245 AM PDT Wed May 6 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Ventura County Mountains and Los Angeles County 
  Mountains excluding the Santa Monica Range. Strongest in and 
  around the Interstate 5 corridor.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  This includes Highway 33 in Ventura County as well as 
  Interstate 5 in Los Angeles County.

* ADDITIONAL DETAILS...Gusty winds will blow around unsecured
  objects and make driving difficult, especially for high profile
  vehicles. This includes Highway 33 in Ventura County as well as
  Interstate 5 in Los Angeles County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hall
1 follow-up statement
921 
WWUS76 KLOX 061603
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
903 AM PDT Wed May 6 2020

CAZ039-070400-
/O.EXP.KLOX.HW.W.0009.000000T0000Z-200506T1600Z/
/O.CON.KLOX.HT.Y.0002.200506T1700Z-200508T0400Z/
Santa Barbara County South Coast-
Including the cities of Santa Barbara, Montecito, and Carpinteria
903 AM PDT Wed May 6 2020

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THURSDAY...
...HIGH WIND WARNING HAS EXPIRED...

* WHAT...Temperatures up to 90 expected.

* WHERE...Santa Barbara County South Coast.

* WHEN...Until 9 PM PDT Thursday.

* IMPACTS...Hot temperatures may cause heat illnesses to occur.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

CAZ052-061715-
/O.EXP.KLOX.HW.W.0009.000000T0000Z-200506T1600Z/
Santa Barbara County Mountains-
Including the cities of San Marcos Pass, 
San Rafael Wilderness Area, and Dick Smith Wilderness Area
903 AM PDT Wed May 6 2020

...HIGH WIND WARNING HAS EXPIRED...

Local north to northeast winds up to 45 mph are possible on the
higher peaks through this morning and again this evening.

$$

CAZ053-054-061715-
/O.EXP.KLOX.WI.Y.0037.000000T0000Z-200506T1600Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
903 AM PDT Wed May 6 2020

...WIND ADVISORY HAS EXPIRED...

Local north to northeast winds up to 45 mph are possible on the
higher peaks through this morning.

$$

CAZ034>036-040-041-044>046-088-547-548-070400-
/O.CON.KLOX.HT.Y.0002.200506T1700Z-200508T0400Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-Santa Ynez Valley-
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Santa Monica Mountains Recreational Area-Santa Clarita Valley-
Los Angeles County San Fernando Valley-
Los Angeles County San Gabriel Valley-
Including the cities of San Luis Obispo, Pismo Beach, Morro Bay, 
Cambria, San Simeon, Santa Maria, Lompoc, Vandenberg, Solvang, 
Santa Ynez, Ventura, Oxnard, Camarillo, Malibu, Santa Monica, 
Beverly Hills, Hollywood, Long Beach, Santa Paula, Fillmore, 
Ojai, Piru, Thousand Oaks, Simi Valley, Moorpark, Newbury Park, 
Santa Clarita, Newhall, Valencia, Woodland Hills, Northridge, 
Burbank, Universal City, Pasadena, San Gabriel, and Pomona
903 AM PDT Wed May 6 2020

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THURSDAY...

* WHAT...Temperatures 85-90 expected near the coast and 90-100 
  inland, warmest in the Los Angeles and Ventura County valleys.

* WHERE...Coast and valleys of southwest California, including 
  the Santa Monica Mountains.

* WHEN...Until 9 PM PDT Thursday.

* IMPACTS...Hot temperatures may cause heat illnesses to occur.

* ADDITIONAL DETAILS...Hot temperatures could linger well into 
  the evening and some areas may not drop below 70 degrees 
  overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

MW

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this high wind warning went out at May 5, 11:22 PM PDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 5, 11:22 PM PDT, 1 hour 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
1122 PM PDT Tue May 5 2020

Updated aviation section

.SYNOPSIS...05/808 PM.

Temperatures will continue warming through mid-week as high
pressure, clear skies and offshore winds dominate the area.
Thursday should be the hottest day of the week, with a few areas
reaching 100 degrees. Gusty northerly winds will continue through
Thursday morning for southern Santa Barbara County and the I-5
Corridor.

&&

.SHORT TERM (TUE-FRI)...05/902 PM.

***UPDATE***

Northerly gradients are pretty strong early this evening (e.g.,
SBA-SMX -4.7 mb and LAX-SFO -8.9 mb at 03Z). These gradients were
helping to drive strong and gusty NW to N winds below and thru
the passes and canyons of the SBA County S coast and mtns. The
strongest observed gusts have been in the 45-50 mph range W of
Goleta, with a peak gust of 51 mph observed at the automated
station SCE San Agustin (west of Gaviota). These winds will
continue overnight into early Wed morning. Gusty NW winds up to
50 mph are also expected in the VTU/L.A. County mtns overnight
into Wed morning, mainly along the I-5 corridor. A Wind Advisory
is in effect for all these areas overnight into Wed morning.

Elsewhere, gusty NW winds along the Central Coast will diminish
tonight. Gusty W to NW winds over portions of the Antelope Vly
will persist for a while overnight as well.

Otherwise, skies over the region were mostly clear with a few hi
clouds. Little change is expected overnight altho a few low clouds
and patchy dense fog cannot be entirely ruled out late tonight
along the immediate SBA County Central Coast.

***From Previous Discussion***

Hot and windy continue to be the primary weather themes this week.
Temps today jumped into well into the 90s in the valleys and
expecting even warmer Wed/Thu possibly to around 100 in the
warmest locations. Overnight lows will be warming up as well at
lower elevations, especially where it's windy. Winds will shift to
northeast Wed night into early Thu and favor more of the
LA/Ventura valleys and mountains, though locally gusty winds will
continue in SLO/SB counties as well, especially in the hills. The
warm Sundowners in srn SB County will likely push temps into the
80s and even low 90s well into the evening hours the next couple
days. So a very hot period next couple days, rivaling temps we saw
a couple weeks ago. Though not reaching official heat advisory
criteria in most areas by NWS standards the fact that daytime
temps will be 20+ degrees above normal, very close to or breaking
records, and being very early in the season it was felt that a
heat advisory would be appropriate for all coastal and coastal
valley zones both Wed and Thu. Thu likely will be the warmest in
most areas, especially those where northeast winds are favorable
such as LA/Ventura Counties. Though current forecast high are
already above most of the model guidance there is the potential
for even hotter temps should either gradients or upper support be
stronger than what the models have been showing.

Most areas should be marine layer free though models have been
hinting that some of the low clouds well off the Central Coast
could move onshore later tonight. This is probably 50/50 at best
given the low level winds being from the north/northeast so a low
confidence forecast on that.

As winds shift to northeast late Wednesday into Thursday there
could be some very low end advisory level gusts across parts of
interior LA/Ventura Counties but again not quite enough upper
support or even gradients at this point to go that high. The
breezes will keep overnight lows pretty warm in some areas and
it's likely we'll see some windier areas not dropping below the
70s.

A cooling trend will begin Friday as onshore flow returns. We'll
likely even see some marine layer clouds returning to at least the
LA Coast during the morning. Still a warm day as there's still a
pretty strong ridge overhead but should be a good 5 degrees or
more below Thursday levels for coast/valleys due to the earlier
sea breeze. Probably not much change or even slightly warmer in
the AV though as the onshore flow won't have much impact on temps
there initially.

.LONG TERM (SAT-TUE)...05/155 PM.

The ridge remains in place for most of Saturday but onshore
breezes should start to bring some temperature relief to far
interior areas. Still a pretty shallow marine layer but expanding
to cover all the coasts and some of the lower valleys by morning.
An upper level trough will replace the ridge Sunday into Monday
with the onshore flow expected to strengthen to around 9mb (LAX-
DAG) Sun/Mon. Marine layer won't be super deep but the strong
inversion in place and onshore flow may make for a very slow
clearing trend for coastal areas, especially from Malibu north.
Temps will be falling back into the 70s for coastal areas and
possibly back to normal by Mon or Tue in all areas. Gusty
afternoon winds could get close to advisory levels in the Antelope
Valley each day and the combo of those and likely still pretty low
humidities could lead to a couple hours of near critical fire
weather conditions there, though fuel moistures are still quite
high.

One interesting feature to watch is both the GFS and EC are
showing a very weak frontal passage late Monday into early Tuesday
with a few ensemble solutions even dropping some light rain
across nrn SLO County.

This cooler pattern appears to be here to stay at least for most
of next week with strong onshore flow each afternoon. A weak upper
level trough will persist just off the west coast and keep temps
near to perhaps even slightly below normal at times with marine
layer clouds pushing well into the valleys each day and slow/limited
clearing for the coast.

&&

.AVIATION...06/0620Z.

At 06Z, there was no marine layer at KLAX. There is a surface
based inversion up to around 1450 feet deep with a temperature
around 30 degrees Celsius.

High confidence in VFR conditions at all terminals except for a
chance of LIFR conditions at KPRB. Periods of moderate wind shear
and turbulence are possible at KSBA through 16Z, and Los Angeles
County valley terminals through 20Z.

KLAX...VFR conditions are expected through the period. Any east
winds are expected to remain less than 7 knots.

KBUR...VFR conditions are expected through the period. There is a
chance of moderate wind shear through 20Z.

&&

.MARINE...05/843 PM.

Overall, moderate to high confidence in forecast. Gusty northwest
winds will continue to persist through Thursday with good
confidence that the strongest winds will occur tonight and
Wednesday. These winds will generate widespread short-period and
steep seas, especially tonight and Wednesday. These conditions
will pose a risk for all small craft. Fairly high confidence in
gale force gusts along the outer waters along the Central Coast
southward to San Nicolas Island. Winds across the western Santa
Barbara Channel will likely exceed Small Craft Advisory (SCA)
level through late tonight, with a 30% chance of gale force gusts
at times.

Moderate confidence that winds will relax to below SCA criteria on
Friday through the weekend. With a return of the marine layer by
this weekend, there is a chance of dense fog impacting the waters
during the overnight through morning hours.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory in effect from 10 AM Wednesday to 9 PM PDT
      Thursday for zones 34>36-39>41-44>46-88-547. (See LAXNPWLOX).
     Wind Advisory in effect until 9 AM PDT Wednesday for zones
      39-52>54. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 3 AM PDT Wednesday for
      zones 645-650. (See LAXMWWLOX).
     Gale Warning in effect until 3 AM PDT Thursday for zones
      670-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (FRI-TUE).

No significant hazards expected.

&&

PUBLIC...MW/Sirard
AVIATION...Hall
MARINE...Sweet/Sirard
SYNOPSIS...Phillips/Smith

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 2:51 AM PDTSmall Craft AdvisoryLOX48 hr
May 6, 2:27 PM PDTWind AdvisoryLOX16 hr

Nearby

High Wind Warnings in California, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.